Alert archive / New Mexico / Special Weather Statements in 2017
Special Weather Statement, NWS El Paso, TX
NWS El Paso, TX issued this special weather statement at Aug 23, 2017, 3:36 PM MDT for Hidalgo County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 23, 2017, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS El Paso, TX
County Hidalgo County, NM
The radar
The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WWUS84 KEPZ 232136 SPSEPZ Special Weather Statement National Weather Service El Paso TX 336 PM MDT WED AUG 23 2017 NMZ404-405-232215- Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 336 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL 415 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Shakespeare, or 10 miles southwest of Lordsburg. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Lordsburg and Shakespeare. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3211 10885 3229 10893 3240 10871 3223 10861 TIME...MOT...LOC 2136Z 235DEG 1KT 3222 10881 $$ LANEY
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:10 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 23, 2:10 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
210 PM MDT Wed Aug 23 2017
.SYNOPSIS...
Moisture will remain plentiful across the region the next several
days. As a result, showers and thunderstorms will be possible each
day. However the most significant rains will occur this evening
and tonight as a disturbance aloft tracks across the area.
Localized flooding will be possible as a result. Another round of
heavy rainfall will be possible Thursday afternoon and evening
with activity becoming more scattered in nature by the weekend and
beyond.
&&
.DISCUSSION...
Easterly flow has become well established across the region in the
wake of last nights back door front. This has allowed for a steady
push of moisture into the area with early afternoon dewpoints at
or above 60 degrees in most spots. As a result, convection has
taken off quickly this afternoon and it looks to continue.
The KEPZ morning RAOB showed a PW value of 1.41 inches and
forecast models keep PW values elevated above 1.20" across much of the
area for the next couple of days. Meanwhile a quick glance at the
visible satellite clearly shows a well defined vort max across
northern Sonora just south of Arizona. This feature is currently
tracking towards the north but is projected by forecast models to
turn east and track directly over the Borderland later this
evening and tonight. With forecast CAPE values between 1000 and
1200 j/kg the likelihood of of thunderstorms remains high into
the overnight hours. Model QPF varies from one source to another,
but the general consensus is that some areas could easily see
total rainfall amounts of between 1 and 2 inches as scattered
storm activity this afternoon becomes more widespread with the
passage of the upper disturbance. Therefore a Flash Flood Watch
has been issued areawide from 6pm this evening through 6am
Thursday morning.
Rainfall should taper off quickly as morning approaches as the
upper vort moves east. However moisture levels will remain
elevated setting the stage for another round of afternoon and
evening storms Thursday. Once again, localized flooding will be
the primary concern for Thursday afternoon and evening.
By Friday and into the weekend the upper high will be regaining
strength over the area, resulting in mainly isolated lowland and
scattered mountain storm activity. Then into next week we will see
the upper flow shift more northerly as we get caught in between
the upper high shifting to our northwest and circulation around
tropical system "Harvey" across east Texas. At this time it
appears that there will still be enough moisture available for a
few storms next week as well, with some of them possibly on the
strong side.
&&
.AVIATION...Valid 24/00Z-25/00Z...
Abundant subtropical moisture on the increase will combine with a
disturbance aloft Wednesday night along with a weak backdoor cold
front boundary in the CWA to generate numerous showers and
thunders thru the fcst pd with max coverage and intensity around
03Z-15Z. General conds: sct-bkn050 sct-bkn100 bkn200-250 with
winds ne-se10kts becoming nw10kts aft 15z. Areas vrbl winds
25G35kts 1-3 sm in TSRA +TSRA BR BKN010 BKN030 OVC060 esp 03Z-15Z.
&&
.FIRE WEATHER...
Subtropical moisture is returning to southern New Mexico and Far
West Texas channeled in from the south. A weak backdoor front has
pushed in from the east allowing the moisture to focus on its
boundary. The result will be a marked increase in shower and
thunderstorm activity with an enhanced risk of flash flooding in
some areas. Areal coverage and intensity will be at its greatest
tonight and into Thursday morning, as an upper trough passes through
the area. Again, heavy rain and flash flooding are possible.
Thunderstorms will decrease in coverage later Thursday and remain
isolated over lowland zones and scattered over mountain zones
through the weekend into the beginning of next week. Min RHs will
remain above 30 percent through most of the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 87 69 90 / 60 40 30 20
Sierra Blanca 65 84 68 87 / 40 40 30 20
Las Cruces 65 84 66 88 / 60 40 30 20
Alamogordo 64 84 66 86 / 70 50 40 20
Cloudcroft 50 65 50 65 / 70 60 40 40
Truth or Consequences 67 85 68 88 / 60 40 30 10
Silver City 59 81 60 83 / 60 40 40 30
Deming 65 84 66 88 / 60 40 30 20
Lordsburg 64 85 65 88 / 60 40 30 20
West El Paso Metro 66 86 68 90 / 60 40 30 20
Dell City 66 86 68 90 / 40 40 40 30
Fort Hancock 70 88 71 91 / 60 40 30 20
Loma Linda 63 82 64 84 / 60 40 30 20
Fabens 68 88 70 91 / 60 40 30 20
Santa Teresa 66 85 68 89 / 60 40 30 20
White Sands HQ 67 84 67 87 / 60 40 30 20
Jornada Range 64 85 65 88 / 60 40 30 20
Hatch 65 85 66 89 / 60 40 30 10
Columbus 66 85 68 88 / 60 40 30 20
Orogrande 66 85 68 88 / 60 40 30 20
Mayhill 55 74 55 75 / 70 60 40 40
Mescalero 56 75 56 76 / 70 60 40 40
Timberon 54 73 53 73 / 70 60 40 40
Winston 54 80 55 81 / 60 50 50 30
Hillsboro 62 84 62 86 / 70 50 30 30
Spaceport 64 84 66 87 / 60 40 30 20
Lake Roberts 54 80 53 83 / 70 50 40 30
Hurley 59 82 59 84 / 60 40 30 20
Cliff 57 85 59 88 / 60 40 40 30
Mule Creek 60 83 62 86 / 60 40 30 20
Faywood 60 84 59 86 / 60 40 30 20
Animas 65 85 65 89 / 60 40 30 20
Hachita 64 84 64 88 / 60 40 30 20
Antelope Wells 65 84 66 88 / 60 40 30 20
Cloverdale 63 83 64 85 / 60 40 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through late
tonight for NMZ401>417.
TX...Flash Flood Watch from 6 PM MDT this evening through late
tonight for TXZ418>424.
&&
27-Laney/20-NovlanHazardous weather outlook, Aug 23, 10:49 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1049 AM MDT Wed Aug 23 2017 NMZ401>417-TXZ418>424-241700- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1049 AM MDT Wed Aug 23 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight A very moist atmosphere will combine with a passing disturbance to generate widespread rain and thunderstorms this evening and overnight across most of the region. The possibility of heavy rainfall exists with some areas receiving well over an inch of rainfall over the next 24 hours. This could result in areas of flooding where the heaviest rainfall occurs. In addition, storms will be capable of producing small hail and strong winds later this afternoon and through the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain chances will continue across the area, with Thursday being the most active day. A heavy rain threat will continue Thursday with rain and storm coverage becoming more scattered over the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding by contacting your El Paso area National Weather Service office...or by sending reports via the web at http://weather.gov/epz. Laney
In the hours before
Special weather statement, Aug 23, 2:15 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT WED AUG 23 2017
TXZ422>424-232100-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
215 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 300
PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Fort Quitman, or 11 miles west of Sierra Blanca,
moving southwest at 20 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Fort Quitman and Quitman Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 10555 3100 10556 3102 10557 3102 10558
3105 10558 3108 10560 3110 10562 3110 10564
3112 10565 3113 10570 3123 10552 3114 10541
3098 10553
TIME...MOT...LOC 2015Z 052DEG 17KT 3114 10555
CRESPOSpecial weather statement, Aug 23, 2:32 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
232 PM MDT WED AUG 23 2017
TXZ422-424-232115-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
232 PM MDT WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUDSPETH COUNTY
UNTIL 315 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Indian Hot Springs, or 16 miles south of Sierra
Blanca, moving southwest at 15 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Little Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3088 10539 3089 10540 3089 10541 3090 10542
3094 10549 3097 10550 3096 10551 3099 10553
3099 10555 3100 10556 3106 10536 3096 10527
3085 10538 3085 10540
TIME...MOT...LOC 2031Z 062DEG 12KT 3095 10544
CRESPOSpecial weather statement, Aug 23, 3:01 PM MDT, 35 minutes before
Special Weather Statement National Weather Service El Paso TX 301 PM MDT WED AUG 23 2017 NMZ413-417-232130- Southern Tularosa Basin NM-Otero Mesa NM- 301 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL 330 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Orogrande, moving southwest at 15 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3239 10591 3231 10572 3205 10576 3218 10611 TIME...MOT...LOC 2101Z 027DEG 12KT 3229 10586 CRESPO
Special weather statement, Aug 23, 3:20 PM MDT, 16 minutes before
Special Weather Statement National Weather Service El Paso TX 320 PM MDT WED AUG 23 2017 NMZ402-403-232200- Southern Gila Foothills/Mimbres Valley NM- Southern Gila Highlands/Black Range NM- 320 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND SOUTHWESTERN SIERRA COUNTIES UNTIL 400 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near Sherman, or 6 miles southeast of San Lorenzo, moving north at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Lorenzo, San Juan, Faywood, Sherman and Mimbres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3261 10775 3261 10793 3286 10800 3287 10772 TIME...MOT...LOC 2120Z 184DEG 5KT 3273 10786 LANEY
Special weather statement, Aug 23, 3:35 PM MDT, 1 minute before
Special Weather Statement National Weather Service El Paso TX 335 PM MDT WED AUG 23 2017 TXZ419-420-232215- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 335 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 415 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Montana Vista, or 14 miles northeast of Horizon City, moving southwest at 10 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Montana Vista and Hueco Tanks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3194 10607 3188 10595 3169 10602 3187 10625 TIME...MOT...LOC 2135Z 037DEG 7KT 3186 10607 CRESPO
Special weather statement, Aug 23, 3:36 PM MDT, 0 minutes before
Special Weather Statement National Weather Service El Paso TX 336 PM MDT WED AUG 23 2017 NMZ404-405-232215- Lowlands of the Bootheel NM- Southwest Desert/Lower Gila River Valley NM- 336 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL 415 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Shakespeare, or 10 miles southwest of Lordsburg. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Lordsburg and Shakespeare. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3211 10885 3229 10893 3240 10871 3223 10861 TIME...MOT...LOC 2136Z 235DEG 1KT 3222 10881 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:30 PM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Aug 23, 12:49 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
| Aug 23, 12:53 PM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 15 hr |
| Aug 23, 1:07 PM MDT | Special Weather Statement | EPZ | 23 min | |
| Aug 23, 1:16 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 23, 1:43 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 23, 1:53 PM MDT | Special Weather Statement | EPZ | Grant | 52 min |
| Aug 23, 1:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Aug 23, 2:24 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 23, 3:01 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
| Aug 23, 3:20 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Aug 23, 3:23 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 23, 4:35 PM MDT | Special Weather Statement | EPZ | Luna | 40 min |
| Aug 23, 4:41 PM MDT | Special Weather Statement | EPZ | Luna | 49 min |
| Aug 23, 5:08 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 23, 5:33 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Aug 23, 5:37 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna, Sierra | 3 hr |
| Aug 23, 1:24 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 51 min |
| Aug 23, 2:00 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 45 min |
| Aug 23, 2:15 PM MDT | Special Weather Statement | EPZ | Hudspeth | 45 min |
| Aug 23, 2:32 PM MDT | Special Weather Statement | EPZ | Hudspeth | 43 min |
| Aug 23, 2:43 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 47 min |
| Aug 23, 3:15 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 2 hr |
| Aug 23, 3:35 PM MDT | Special Weather Statement | EPZ | El Paso | 40 min |
| Aug 23, 3:39 PM MDT | Special Weather Statement | EPZ | Hudspeth | 51 min |
| Aug 23, 3:54 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Aug 23, 3:57 PM MDT | Special Weather Statement | EPZ | El Paso | 48 min |
| Aug 23, 4:07 PM MDT | Special Weather Statement | EPZ | El Paso | 38 min |
| Aug 23, 4:12 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 48 min |
| Aug 23, 4:26 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Aug 23, 4:40 PM MDT | Flash Flood Warning | EPZ | El Paso | 2 hr |
| Aug 23, 4:52 PM MDT | Special Weather Statement | EPZ | El Paso | 38 min |
| Aug 23, 5:27 PM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 2 hr |
Nearby
Special Weather Statements in New Mexico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.